Missouri, 2008

Tornadoes and Hail in Missouri, June 12, 2008

June 12, 2008 · NWS EAX · 22 events in 10 counties and zones

Severe thunderstorms brought high winds and large hail, to portions of the area on June 12, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms brought high winds and large hail, to portions of the area on June 12, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 12, 11:44 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 11:44 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT THU JUN 12 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

COMPLICATED FCST ONCE AGAIN WITH UNSEASONABLY STRONG UPPER LOW IN THE
NRN ROCKIES MAKING A SLOW PROGRESS EAST. SEVERAL SHORTWAVES ROTATING
ENE AROUND THE BASE OF THE TROUGH WILL AFFECT THE CWA THE NEXT 24-36
HOURS WITH BOUNDARY POSITIONS PLAYING A CRITICAL ROLE. ONCE
AGAIN...HAVE LITTLE FAITH IN MODEL POSITIONS AS CONVECTION WILL PLAY
HAVOC ON MASS FIELDS. OVERALL...PREFER TO LEAN MORE TOWARD THE GFS
IN ITS FUTURE LOCATION OF THE BOUNDARY AND HEAVY QPF POSITIONS FOR
LATE THIS AFTN THROUGH FRIDAY MORNING. HOWEVER...AS PER DISC WITH
NEIGHBORS...PREVIOUS EVENTS HAVE DICTATED THE HEAVIER QPF AND STRONG
CONVECTION TNGT WILL LIKELY BE FURTHER SOUTH THAN EVEN THE MORE SRN
SOLUTION OF THE GFS.

IN THE NEAR TERM...THE WEAK COLD FRONT HAS SHIFTED SE INTO THE NWRN
ONE THIRD OF THE CWA AND WAS JUST NORTH OF THE METRO. PRESSURE RISES
BEHIND THE BOUNDARY WERE VERY WEAK WITH THE CONVECTION ALONG THE
BOUNDARY BEING RESPONSIBLE FOR THE SLOW PUSH EAST. INSTABILITY HAS
WEAKENED CONSIDERABLY THE PAST COUPLE OF HOURS WITH CONVECTION
REMAINING BLO SVR LIMITS. LOCALLY HEAVY RAINFALL WILL CONTINUE IN
NWRN MO THE NEXT COUPLE OF HOURS...SO WILL MAINTAIN THE FFA UNTIL
12Z. GIVEN BRISK SW ALOFT...BOUNDARY WILL BE VERY SLOW TO PUSH SE.
GIVEN CURRENT TRENDS AND PREFERRED POSITION OF THE GFS...BELIEVE THE
BOUNDARY WILL BE FM JUST SOUTH OF KC METRO NE TO AROUND IRK BY LATE
AFTN. WILL PLAY THIS POSITION FOR THE THREAT OF SVR LATE THIS AFTN
AND THIS EVENING. WILL TONE DOWN THE SBCAPE PREDICTED BY THE MODELS
AS THE DEWPOINTS LOOK 3-5 NOTCHES TOO HIGH. REGARDLESS...SBCAPES ARE
PROJECTED TO BE AROUND 2500-300 J/KG AT TIME OF PEAK HEATING WITH
40-60 KNOTS SFC-6KM SHEAR. VEERED LOW LEVEL FLOW WILL GENERALLY KEEP
THE THREATS LIMITED TO LARGE HAIL AND DAMAGING WINDS...BUT CANNOT
RULE OUT AN ISOLATED TORNADO.

FOR TNGT...THREAT OF SVR WILL PROBABLY BE LIMITED TO THE SRN CWA FOR
THE EVENING HOURS WITH THE CONVECTION PROVIDING A SLOW SERN PUSH TO
THE BOUNDARY. EVENT FOR TNGT APPEARS TO BE SHAPING UP SIMILAR TO THE
LAST HEAVY RAIN EVENT WITH THE PRIMARY FOCUS OF THE HEAVY RAIN BEING
JUST SOUTH AND SW OF THE CWA. STG CONVECTION...LIKELY AN MCS...WILL
DEVELOP IN THE VICINITY OF THE BOUNDARY IN OKLA AND XTRM SERN KS WITH
CORFIDI VECTORS SHOWING A SE/SSE MOVEMENT. THIS WILL INHIBIT THE NWD
EXTENT OF THE THETAE ADVECTION AND ISENTROPIC LIFT ASSCD WITH THE
30-40 KNOT LLJ. THE LLJ WILL ALSO VEER DURING THE NIGHT AIDING IN THE
SWD MOVEMENT OF THE COMPLEX. DUE TO THIS REASONING...HAVE OPTED NOT
TO GO WITH A FFA WATCH AT THIS TIME. WILL ONLY MENTION THE POTENTIAL
FOR LOCALLY HEAVY RAIN TNGT IN THE HWO FOR THE SRN CWA. DAY SHIFT
WILL NEED TO MONITOR THE PROGRESS OF THE FRONT AND HOIST ANY LAST
MINUTE HEADLINES.

AS THE LAST IN THE SERIES OF SHORTWAVES DRIVES EAST OF THE
REGION...ANY REMAINING PRECIPITATION SHOULD EXIT THE CWA BY FRIDAY
AFTN.

DB

&&

.AVIATION...

FOR THE 18Z TAFS...NEARLY STALLED FRONTAL BOUNDARY HAS NUDGED NORTH
ALLOWING SOUTHERLY WINDS TO SPREAD INTO THE MCI/MKC TERMINALS. NO
CAP OVER THE KC METRO SO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
LATE AFTERNOON HOURS WITH VFR TYPE CEILINGS. FROM LATE AFTERNOON
THROUGH THE EVENING HOURS CONVECTION HAS THE POTENTIAL TO BE MORE
ORGANIZED WITH MVFR CEILINGS. DIFFICULT TO PIN DOWN TIMING BUT BEST
CHANCES FOR STORMS WILL BE FROM LATE AFTERNOON INTO THE EARLY
EVENING AND THEN ANOTHER ROUND IN THE PRE-DAWN HOURS OF FRIDAY
MORNING. MVFR CEILINGS AND LIGHT FOG WILL LIFT BY 20Z WITH LIGHT
SHOWERS IN THE AREA. THUNDERSTORMS POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING THEN WINDS SHIFT TO THE NORTH WITH RAIN
CHANCES SOUTH OF THE AIRPORT FROM LATE EVENING THROUGH THE REST OF
THE FORECAST PERIOD.

MJ

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 12, 12:07 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
107 PM CDT THU JUN 12 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
107 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK AND NEARLY STATIONARY FRONT FROM NORTH OF WICHITA TO JUST
NORTH OF KANSAS CITY AND THROUGH SOUTH CENTRAL IOWA WILL REMAIN THE
FOCUS FOR NEW THUNDERSTORM DEVELOPMENT. A NARROW BAND OF SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS FROM KANSAS CITY TO NEAR
KIRKSVILLE WILL LIKELY INCREASE IN COVERAGE AND INTENSITY DURING THE
AFTERNOON HOURS. THE COMBINATION OF A MODERATELY UNSTABLE AIRMASS
ALONG AND EAST OF THE FRONT...A FAVORABLE WIND PROFILE...AND
CONSIDERABLE LOW LEVEL MOISTURE WILL FAVOR STRONG TO ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON THROUGH LATE THIS EVENING. LARGE
HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL CAPABLE OF PRODUCING
FLASH FLOODING WILL BE THE PRIMARY THREATS. HOWEVER...THERE WILL BE
SUFFICIENT TURNING OF THE WINDS IN THE LOW LEVELS OF THE ATMOSPHERE
THAT A FEW TORNADOES ARE POSSIBLE.

LATER TONIGHT THE POTENTIAL EXISTS FOR A LARGE THUNDERSTORM COMPLEX
TO FORM OVER SOUTH CENTRAL OR SOUTHEAST KANSAS THAT WOULD TRACK
NORTHEAST INTO WEST CENTRAL MISSOURI. SHOULD THIS SYSTEM FORM VERY
HEAVY RAINFALL WOULD BE LIKELY WITH AREAS GENERALLY SOUTH OF A KANSAS
CITY TO MACON LINE HAVING THE HIGHEST POTENTIAL OF RECEIVING 1 TO 2
INCH RAINS WITH LOCAL AMOUNTS IN EXCESS OF 3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING OVER AREAS
SOUTH OF THE MISSOURI RIVER. WHILE THE THREAT FOR LARGE HAIL AND
DAMAGING WINDS WILL BE QUITE LOW...VERY HEAVY RAINFALL WILL BE
POSSIBLE. THE THUNDERSTORMS ARE EXPECTED TO EXIT THE FORECAST AREA
FRIDAY AFTERNOON.

THERE REMAINS A THREAT OF THUNDERSTORMS SUNDAY NIGHT. AT THIS
TIME...IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING SOUTHEAST
OF A KANSAS CITY TO PRINCETON LINE.

MJ

In the hours before

Special weather statement, Jun 12, 2:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
333 PM CDT THU JUN 12 2008

MOZ014-122100-
DAVIESS-
333 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR DAVIESS COUNTY UNTIL 400 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CAMERON...MOVING NORTHEAST
AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN DAVIESS COUNTY...INCLUDING THE CITIES OF GALLATIN AND
JAMESPORT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 144 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Grundy

When
June 12, 2:55 PM CST
Where
Grundy County, 4.71 mi WSW of Edinburg
Measured
0.88 in hail
Reported by
Public
Coordinates
40.050, -93.780

Tornado, Sullivan

When
June 12, 3:12 PM CST to 3:13 PM CST
Where
Sullivan County, 0.87 mi NW of Pennville to 0.88 mi NNW of Pennville
Rating
EF0
Path length
0.21 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.380, -92.960

Brief EF0 tornado touchdown in open field, along Highway 129 at 15:12 CST.

Tornado, Putnam

When
June 12, 3:13 PM CST to 3:14 PM CST
Where
Putnam County, 3.47 mi SE of Unionville to 3.55 mi SE of Unionville
Rating
EF0
Path length
0.24 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
40.440, -92.960

Brief EF0 tornado touchdown in open country at 15:13 CST.

Hail, Putnam

When
June 12, 3:14 PM CST
Where
Putnam County, Unionville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.480, -93.000

Thunderstorm Wind, Grundy

When
June 12, 3:18 PM CST
Where
Grundy County, 2.33 mi NNE of Trenton Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.110, -93.580

Doors were torn off a horse barn.

Hail, Grundy

When
June 12, 3:20 PM CST
Where
Grundy County, 3 mi N of Trenton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.123, -93.620

Hail, Putnam

When
June 12, 3:22 PM CST
Where
Putnam County, 3.23 mi WSW of Elko
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.410, -92.930

Hail, Grundy

When
June 12, 3:25 PM CST
Where
Grundy County, 2.22 mi ESE of Parkerton
Measured
1 in hail
Reported by
Public
Coordinates
40.120, -93.610

Hail, Mercer

When
June 12, 3:33 PM CST
Where
Mercer County, 0.53 mi W of Princeton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.400, -93.590

Hail, Mercer

When
June 12, 3:37 PM CST
Where
Mercer County, 0.53 mi W of Princeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -93.590

Hail, Schuyler

When
June 12, 4:40 PM CST
Where
Schuyler County, 1.58 mi E of Glenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -92.550

Hail, Clay

When
June 12, 7:29 PM CST
Where
Clay County, 0.54 mi W of Gladstone
Measured
0.75 in hail
Reported by
Public
Coordinates
39.230, -94.490

Hail, Platte

When
June 12, 7:37 PM CST
Where
Platte County, 1.61 mi E of Parkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -94.670

Hail, Platte

When
June 12, 7:42 PM CST
Where
Platte County, 1.27 mi ENE of Lake Waukomis
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.240, -94.700

Hail, Platte

When
June 12, 7:45 PM CST
Where
Platte County, 0.54 mi W of Riverside
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.170, -94.630

Hail, Clay

When
June 12, 7:48 PM CST
Where
Clay County, 2 mi NNW of Gladstone
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.257, -94.494

Hail, Clay

When
June 12, 7:50 PM CST
Where
Clay County, 1.61 mi W of Bigham Hgt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.250, -94.610

Hail, Cass

When
June 12, 9:39 PM CST
Where
Cass County, 0.69 mi N of Harrisonville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.660, -94.350

Hail, Jackson

When
June 12, 9:39 PM CST
Where
Jackson County, 1.48 mi NNW of Lake Lotawana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -94.330

Thunderstorm Wind, Cass

When
June 12, 9:39 PM CST
Where
Cass County, 0.69 mi S of Lake Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.810, -94.270

Hail, Cass

When
June 12, 9:41 PM CST
Where
Cass County, 1.48 mi SSW of Raymore
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -94.460

Thunderstorm Wind, Lafayette

When
June 12, 10:17 PM CST
Where
Lafayette County, 1.38 mi S of Higginsville
Measured
53 kt (61 mph) measured gust
Reported by
COOP Observer
Coordinates
39.060, -93.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116786, 116807, 116810, 116788, 116811, 116829, 116790, 116791, 116792, 116794, 116795, 116796, 116797, 116798, 116799, 116814, 116800, 116803, 116804, 116812, 116805, 116813.